Forum

× click the New Topic button to post

hi, what does arthritis have to do with bcg

10 years 5 months ago #18754 by DIB
I'm following this thread with great interest because I have mild placque psoriasis and start my first series of BCG in two weeks. I've asked my uro and my GP if they have heard anything about BCG bringing on psoriatic arthritis and both said "no". I have not seen a rheumatologist in years; I see a dermatologist who specializes in psoriasis at a University Hospital/Research center twice a year. Will give her a quick call to see if she knows anything and will post answer.

David

I've held off taking methotraxate for my psoriasis because it is mild and I have not felt a need for another drug internally.

Male Dx T1G3 5/08 @ Age 59. TURBT 5/08; TURBT+40 mg MMC 6/08; BCG (6) 7/08-8/08; Cysto & TURBT 9/08; BCG Maint(3) 10/08, 3/09; 7/09; 11/09; 5/10; & 1/11. Clean cystos 2/09, 9/09, 3/10, & 10/10.

Please Log in or Create an account to join the conversation.

10 years 5 months ago #18739 by suzi
Hi there,
It looks true that there is a relation between BCG and arthritis .
I have never had any kind of arthritis before I took my BCG treatment.
but after almost tow month from my last one my knee start hurting me and my urology Doctor told me he didn't think there is any relation.but it looks there is from our experience .
I took one injection in my knee on February and now I feel better hopefully it will go soon .
suzi

Be strong and don't give up.
a warrior

Please Log in or Create an account to join the conversation.

10 years 5 months ago #18701 by Rosemary
Hey, Orpehus, good to hear from you. My Rheumatologist has ordered that I take the same amount of Celebrex daily, even though the symptoms and pain of my arthritis have decreased dramatically since the cessation of BCG's.

I am so glad to learn that I will be able to continue the BCG's if needed...

Please keep in touch!!

Ro

Rosemary
Age - 55
T1 G3 - Tumor free 2 yrs 3 months
Dx January 2006

Please Log in or Create an account to join the conversation.

10 years 5 months ago #18699 by orpheus
Hi, I am the other person Rosemary referred to. I had been diagnosed with psoriatic arthritis about 5 years ago. I finished my first 6 treatments of BCG and suffered increasingly painful arthritis especially in my hands. I am going for my last 3 BCG treatments later this month. I still need to take Celebrex daily(only 400 mg. at this time). I hope there will be more research into this strange link, it may prove interesting.

Please Log in or Create an account to join the conversation.

10 years 5 months ago - 10 years 5 months ago #18635 by Rosemary
I had an appointment with my rheumatologist today. He agrees that the BCG's is what triggered my latent psoriatic arthritis to rear it's ugly head. I asked him if he thought it would be okay to continue with maintenance BCG treatments (it's been almost a year since BCG's) if I ever feel that I would like to begin them again. (It's time for my 6 month cysto next month, and I'm starting to feel a little vulnerable.) He gave the okay, but,with the condition that I take Methotrexate along with BCG treatments. Methotrexate treatments will cost my insurance carrier $1500.00 per treatment.

At least I feel that I have an option.....'
Ro

Rosemary
Age - 55
T1 G3 - Tumor free 2 yrs 3 months
Dx January 2006

Please Log in or Create an account to join the conversation.

10 years 6 months ago #17246 by Rosemary
Sarah Lee,

Here is a quote from our esteemed Dr. Lamm...

Complications of BCG
BCG is expected to cause mild burning with urination and increased frequency of urination, and may cause mile flu-like symptoms. Patients who are prone to arthritis may have increased joint stiffness, and even pain and swelling. With repeated treatment there is a risk that the bladder may decrease is size
.

http://www.bcgoncology.com/treatment/bcg.html

I had a terrible arthritic reaction and I have heard privately from only one other person on this forum who had a similar and terrible arthritic reaction to BCG. Both this poster and myself have a previous skin condition known as Psoriasis. Psoriasis is an immune system condition which can progress to a serious arthritic condition of Psoriatic Arthritis. My guess is (because the Docs don't seem to know) is that the extent of the reaction was caused because of the pre-existing condition exacerbated by stimulation of the immune system via BCG.

I've done lots of reading about this. This rather chronic reaction is a very, very, very small percentage of BCG population...

Generally, as gleaned from my research, the joint stiffness of BCG is a temporary reaction.

My own debilitating reaction has become increasingly less severe with time. I don't even need Celebrex anymore.... ;D

Best,
Rosemary

Rosemary
Age - 55
T1 G3 - Tumor free 2 yrs 3 months
Dx January 2006

Please Log in or Create an account to join the conversation.

  • Not Allowed: to create new topic.
  • Not Allowed: to reply.
  • Not Allowed: to add attachements.
  • Not Allowed: to edit your message.
Moderators: Cynthiaeddieksara.anne

Users

Total Online: 1 User and 357 Guests 
lee83's Avatarlee83

Legend: Site Administrator Global Moderator Moderator Banned User Guest

Statistics

Total Messages: 50846 Total Sections: 1 Today Open: 1 Today Total Answer: 10
Total Subjects: 6515 Total Categories: 11 Yesterday Open: 1 Yesterday Total Answer: 5
Total Users: 7772 Latest User: AussieG
Powered by Kunena Forum